A student at a Southern California high school was revived Thursday after she stopped breathing after apparently taking a pill laced with fentanyl, authorities said.
Authorities were called to Arlington High School in Riverside after the 15-year-old girl began having a medical emergency, Riverside police said in a statement.
“The student stopped breathing and the school resource officer, assistant principal and other staff quickly initiated life-saving measures,” including cardiopulmonary resuscitation, the statement said.
“Their efforts revived the student. She started breathing and her pulse returned,” police said.
Emergency responders also gave the girl Narcan, which is used in emergencies to reverse opioid overdoses.
The girl was taken to a hospital and made a full recovery, police spokesman Ryan Railsback said.
An investigation determined that the student took a suspected counterfeit oxycodone tablet containing fentanyl that she bought through a social media site and had delivered to her home, police said.
Detectives later arrested two people suspected of selling the pill to the student.
“We are grateful that the student is safe. This is the first known case of fentanyl affecting a student within RUSD and we would like it to be the last,” said Tim Walker, deputy superintendent of the Riverside Unified School District.
Fentanyl is a synthetic opioid 80 to 100 times more powerful than morphine and a small amount can kill.
In September a 15-year-old girl died from an overdose after she was found in a restroom at a Hollywood high school. Police said the girl and a classmate had taken a fentanyl-laced drug they believed was the prescription painkiller Percocet.
Last month, a 17-year-old boy at the same school was given Narcan and hospitalized for a possible drug overdose.